Scopolamine alleviates involuntary lingual movements: tardive dyskinesia or dystonia?
Authors Hu JB, Lai JB, Hu SH, Xu Y
Received 14 June 2017
Accepted for publication 14 August 2017
Published 31 August 2017 Volume 2017:13 Pages 2327—2330
Checked for plagiarism Yes
Review by Single anonymous peer review
Peer reviewer comments 3
Editor who approved publication: Dr Roger Pinder
Jianbo Hu,1,2,* Jianbo Lai,1,2,* Shaohua Hu,1,2 Yi Xu1,2
1Department of Psychiatry, First Affiliated Hospital, Zhejiang University School of Medicine, Hangzhou, China; 2The Key Laboratory of Mental Disorder’s Management in Zhejiang Province, Hangzhou, China
*These authors contributed equally to this work
Abstract: Cholinergic hypofunction was believed to be associated with the pathogenesis of tardive dyskinesia, and therefore, anticholinergic treatment might exacerbate the condition. We describe herein a middle-aged male with feeble chewing movements, involuntary rolling motions of the tongue, and abnormally tightened cheeks which developed after consuming different psychotropic medications. These symptoms did not improve after routine treatment for tardive dyskinesia, but responded well to anticholinergic agents, such as scopolamine and benzhexol hydrochloride. This case extended our understanding of the complexity of extrapyramidal effects and their pharmacologic management.
Keywords: neuroleptic, scopolamine, tardive dyskinesia, dystonia
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF] View Full Text [HTML][Machine readable]